Hail, Mitchell
- When
- May 29, 3:20 PM CST
- Where
- Mitchell County, Orchard
- Measured
- 0.88 in hail
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.233, -92.783
Law enforcement officials and the public reported hail ranging in size from pennies to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials and the public reported hail ranging in size from pennies to quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 1:56 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT MON MAY 29 2006 .SHORT TERM...THROUGH WEDNESDAY NIGHT MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD. SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE IN SOUTHERN MANITOBA WITH A COLD FRONT SOUTH THROUGH CENTRAL MINNESOTA... WESTERN IOWA INTO CENTRAL OKLAHOMA. LOCAL RADAR SHOWING SOME SCATTERED THUNDERSTORMS WELL AHEAD OF THE FRONT IN A ZONE OF LOW LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE AND WHERE THE 0-3 KM SHEAR WAS SLIGHTLY INCREASED. THE 12Z NAM PICKED UP ON THE CONVECTION FIRING OVER THE AREA THIS AFTERNOON BUT BY EARLY EVENING WEAKENS THE LOW LEVEL FEATURES THAT HELPED TO PRODUCE THE ACTIVITY AS THE FRONT CONTINUES TO APPROACH THE AREA. AS THE FRONT APPROACHES WOULD EXPECT THE ACTIVITY TO GENERALLY INCREASE IN COVERAGE AS NAM BUFKIT SOUNDINGS FOR KRST SHOW WHAT REMAINS OF THE CAP SHOULD BE GONE SHORTLY. MODELS CONTINUE TO SHOW THE BEST DYNAMICAL FORCING AND DEEP SHEAR TO REMAIN NORTH OF THE FORECAST ACROSS NORTHERN MINNESOTA. MODELS ALSO CONTINUE THE TREND OF SHOWING THE LOW LEVEL FORCING SIGNALS /FRONTOGENESIS...FN VECTOR CONVERGENCE...SURFACE MOISTURE CONVERGENCE/ TO WEAKEN AS THE FRONT APPROACHES. HOWEVER...THERE SHOULD BE ENOUGH FORCING IN THE HIGH CAPE ENVIRONMENT /2000-2500 J/KG IN THE MIXED AND BOUNDARY LAYER/ TO SUPPORT SCATTERED ACTIVITY. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE FORECAST AREA TONIGHT AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. BY LATE TONIGHT AND INTO TUESDAY MORNING...THE NAM SHOWS THE FRONTOGENESIS IN THE 1000-850 MB LAYER TO GET STRONGER AS THERE MAY BE A WEAK WAVE MOVING NORTHEAST ALONG THE FRONT. WITH THIS IN MIND... HAVE KEPT THE LIKELY POPS FOR AFTER 06Z TONIGHT...BUT EVENING SHIFT WILL HAVE TO MONITOR THIS DEVELOPMENT AND MAY HAVE TO PULL BACK TO CHANCE. THE FRONTOGENESIS...MOISTURE CONVERGENCE AND THETA-E CONVERGENCE CONTINUE TO INCREASE ALONG THE STALLED BOUNDARY TUESDAY AND HAVE KEPT THE LIKELY POPS GOING ACROSS THE EASTERN SECTIONS. THE NAM SHOWS MIXED AND BOUNDARY LAYER CAPES OF 1500-2000 J/KG DURING THE AFTERNOON. NOT MUCH CHANGE IS EXPECTED INTO WEDNESDAY AS THE FRONT IS EXPECTED TO STILL BE VERY CLOSE TO THE FORECAST AREA. ANOTHER WEAK SURFACE WAVE MAY MOVE ALONG THE FRONT LATE TUESDAY NIGHT AND WEDNESDAY. BOTH THE NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH TO CROSS THE AREA WEDNESDAY WHICH WILL LIKELY INCREASE THE COVERAGE OF THE SHOWERS AND STORMS. AS FOR SEVERE CHANCES...AS ALREADY NOTED...GOOD CAPE AVAILABLE THIS EVENING AND AGAIN TUESDAY. THE DEEPEST SHEAR CONTINUES TO RESIDE WELL BEHIND THE FRONT AS THE UPPER LEVEL JET NEVER REALLY GETS CLOSE TO THE AREA. HAIL LOOKS TO BE THE PRIMARY THREAT WITH THE NAM SHOWING WET BULB ZERO HEIGHTS OF 10000-11500 FEET TONIGHT WITH SIMILAR VALUES FOR TUESDAY AND A FREEZING LEVEL AROUND 13000. PREVIOUS SHIFT HAD NOTED THE POSSIBILITY OF SOME NON-SUPERCELL TORNADOES FOR TUESDAY ALONG THE BOUNDARY. THE 12Z NAM IS NOT AS SUPPORTIVE OF THIS POSSIBILITY AS THE 00Z RUN AS IT LOOKS LIKE IT HAS BACKED OFF ON THE 0-3KM CAPE AND THE BEST 0-2KM LAPSE RATES NOW LOOK TO RESIDE BEHIND THE FRONT. OTHER PARAMETERS ARE STILL FAVORABLE. .LONG TERM...THURSDAY THROUGH MONDAY LONG RANGE MODELS IN DECENT AGREEMENT EARLY IN THE PERIOD WITH THE FLOW BECOMING NORTHWEST ACROSS THE UPPER MIDWEST. MODELS CONTINUE TO SHOW A SHORT WAVE TROUGH COMING THROUGH THE FLOW WITH THE GFS CONSISTENTLY FASTER THAN THE ECMWF. HOWEVER...THE ECMWF HAS SPED UP A LITTLE AS WELL AND WILL PUT SOME POPS INTO THE FORECAST FOR THURSDAY...MAINTAIN THEM FOR THURSDAY NIGHT AND THEN DROP FOR FRIDAY. AFTER THAT....THE GFS KICKS OUT SOME ENERGY FROM THE SYSTEM OFF THE PACIFIC NORTHWEST AND DROPS AN UPPER LEVEL LOW ACROSS THE REGION. THE ECMWF DOES NOT SHOW THIS AND KEEPS UPPER LEVEL RIDGING ACROSS THE REGION. THE GFS ENSEMBLE MEAN HEIGHTS ARE VERY SIMILAR TO THE ECMWF SOLUTION SO HAVE AFTER COORDINATING WITH SURROUNDING OFFICES HAVE OPTED TO DISREGARD THE OPERATIONAL GFS SOLUTION AND MAINTAIN A DRY FORECAST FOR THE UPCOMING WEEKEND. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 505 AM CDT MON MAY 29 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 505 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT ADVANCING EASTWARD ACROSS MINNESOTA AND IOWA TODAY WILL TRIGGER THUNDERSTORMS AS IT MOVES INTO THE WARM...MOIST AND UNSTABLE AIRMASS OVER THE REGION. A FEW STORMS MAY INITIALLY AFFECT LOCATIONS MAINLY WEST OF THE MISSISSIPPI RIVER LATE IN THE AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS AREA-WIDE WILL BE TONIGHT AS THE FRONT MOVES TO NEAR A WAUSAU AND LA CROSSE WISCONSIN TO WATERLOO IOWA LINE BY TUESDAY MORNING. WINDS ALOFT ARE NOT OVERLY FAVORABLE FOR SEVERE THUNDERSTORMS TODAY OR TONIGHT. HOWEVER...THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO BE VERY UNSTABLE AND A FEW SEVERE STORMS ARE POSSIBLE AHEAD OF THE FRONT...MAINLY BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL REMAIN IN THE AREA ON TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY IN AREAS EAST AND SOUTH OF LA CROSSE...ALONG AND AHEAD OF THE COLD FRONT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE PRIMARY THREAT. A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND AGAIN FRIDAY... BUT AT THIS TIME...NO ORGANIZED SEVERE STORMS ARE EXPECTED ON EITHER OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING...AND PERHAPS AGAIN TUESDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG AUSTIN 43.67N 92.97W
05/29/2006 MOWER MN LAW ENFORCEMENT
LIMBS DOWN ON SW SIDE OF TOWN
0321 PM TSTM WND GST LYLE 43.51N 92.94W
05/29/2006 M60 MPH MOWER MN FIRE DEPT/RESCUE
0329 PM TSTM WND GST LYLE 43.51N 92.94W
05/29/2006 M76 MPH MOWER MN FIRE DEPT/RESCUE
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL AUSTIN 43.67N 92.97W
05/29/2006 E0.75 INCH MOWER MN AMATEUR RADIO
0340 PM HAIL 1 N AUSTIN 43.69N 92.97W
05/29/2006 M1.00 INCH MOWER MN LAW ENFORCEMENT
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 6 W WALTHAM 43.82N 93.00W
05/29/2006 E1.00 INCH MOWER MN LAW ENFORCEMENT
OCCURRED AT HIGHWAY 218 AND COUNTY ROAD 1
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 3 W STEWARTVILLE 43.86N 92.55W
05/29/2006 E60 MPH OLMSTED MN LAW ENFORCEMENT
0407 PM HAIL CLAREMONT 44.04N 93.00W
05/29/2006 E0.75 INCH DODGE MN LAW ENFORCEMENT
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL DODGE CENTER 44.03N 92.85W
05/29/2006 E1.00 INCH DODGE MN PUBLIC
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST WASIOJA 44.08N 92.81W
05/29/2006 M60 MPH DODGE MN LAW ENFORCEMENT
&&
04The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502730, 5502731, 5502732, 5502733, 5502734, 5502735, 5502736, 5502737.